Massachusetts, 2009

Flood and Strong Wind in Massachusetts, July 23 to 24, 2009

July 23 to 24, 2009 · NWS BOX · 2 events in 2 counties and zones

An unusually strong coastal storm of tropical origin, moved southeast of Nantucket, resulting in heavy rain, flooding and strong winds across portions of Massachusetts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An unusually strong coastal storm of tropical origin, moved southeast of Nantucket, resulting in heavy rain, flooding and strong winds across portions of Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 8:16 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 23, 8:16 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
916 PM EDT THU JUL 23 2009

.SYNOPSIS...
LOW PRESSURE OF TROPICAL ORIGIN OFF THE MID ATLANTIC COAST WILL MOVE
NORTH AND CROSS SOUTHERN NEW ENGLAND ON FRIDAY. THIS WILL BRING
PERIODS OF HEAVY RAINFALL TO THE AREA TONIGHT AND EARLY FRIDAY. WARMER
AND MORE HUMID CONDITIONS CAN BE EXPECTED THIS WEEKEND THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
HOURLY RAINFALL RATES AT 9 PM ACROSS LONG ISLAND ARE AS FOLLOWED -
MONTAUK - 0.66 IN
WESTHAMPTON - 0.39 IN
SHIRLY - 0.28 IN

THIS BAND WAS PINWHEELNG NORTHWARD INTO EASTERN CT AND RI AS OF 9 PM.

WINDS BEGINNING TO INCREASE AS WELL WITH BID G23KT. KOKX VAD WIND
PROFILE INDICATES LOW LEVEL EASTERLY JET OF 40 KT. BUOY 44025
G37KT...SO LOW LEVEL LAPSE RATES SUPPORT FULL MIXING. WILL CONTINUE
WITH JUST BELOW WIND ADVISORY CRITERIA ACROSS SOUTH COAST INCLUDING
CAPE COD AND ISLANDS.

PREVIOUS FORECAST REMAINS ON TRACK WHEN COMPARED TO SURFACE OBS/RADAR
AND SATELLITE IMAGERY. AS OF 8 PM RAIN HAS OVERSPREAD MOST OF THE
REGION WITH THE EXCEPTION OF NORTHWEST MA AND NEARBY SOUTHWEST NH.
BY 10-11 PM RAIN SHOULD OVERSPREAD THESE AREAS. 12Z AND 18Z GFS ALONG
WITH 15Z SREF ARE THE BEST PERFORMERS REGARDING LEADING EDGE/ONSET OF
RAINFALL. BY 10-11 PM RAIN SHOULD OVERSPREAD THESE AREAS.

HEAVIER BAND OF RAINFALL AT 8 PM WAS LOCATED SOUTH OF LONG ISLAND AND
EXTENDING NORTHEAST ACROSS THE THE TWIN FORKS ACROSS BID SOUND. THIS
BAND WILL SLOWLY ROTATE/PINWHEEL NORTHWEST AS THE EVENING PROGRESSES.
18Z GFS AND NAM CONTINUE TO TRACK SURFACE CIRCULATION ACROSS CAPE COD
OR THE ISLANDS LATE TONIGHT INTO FRI MORNING. 12Z ECMWF AND 15Z SREF
CONCUR. GIVEN THIS TRACK CLIMATOLOGY WOULD FAVOR HEAVIEST RAINFALL
ACROSS MUCH OF CT NORTHEASTWARD INTO THE WORCESTER HILLS/INCLUDING NW
RI/ AND INTO THE MERRIMACK RIVER VALLEY. LESSER AMOUNTS OVER THE CAPE
AND ISLANDS GIVEN DRY SLOT WILL LIKELY MOVE ACROSS THAT AREA. ALSO
LESSER AMOUNTS ALONG THE CT RVR VLY AS LOW LEVEL JET WILL SLIDE EAST
OF THIS AREA.  THIS IS IN GOOD AGREEMENT WITH THE 15Z PROBS OF
RAINFALL GREATER THAN 1 INCH AND 2 INCHES ALONG WITH 12Z ECMWF QPF.

PREVIOUS FORECAST REFLECTS THIS SO NOT PLANNING ON ANY CHANGES.

IMPRESSIVE CLOUD SIGNATURE SEEN ON LATEST WATER VAPOR IMAGERY WITH
COMMA HEAD BEGINNING TO FORM OFF THE NJ COAST /IS IT REALLY JULY?/.
THIS IS AN INDICATION THAT THE MID LEVEL CIRCULATION IS TRANSITIONING
FROM AN OPEN WAVE TO A CLOSED LOW. THEREFORE WE ARE LIKELY TO SEE
RAIN BAND ALONG AND SOUTH OF LONG ISLAND INTENSIFY OVER THE NEXT FEW
HOURS WITH EMBEDDED CONVECTION.

REGARDING WINDS...EASTERLY GALES HAVE BEEN OCCURRING AT THE BUOYS
JUST SOUTH OF LONG ISLAND SINCE 4 PM. SEAS NOW UP TO 9 FT AT BUOY
44025 SURFACE LOW NOW JUST EAST OF THE NJ COAST WITH MAX PRES FALL
CENTER SOUTH OF MONTAUK WITH BULLSEYE OF -4MB/3HR AS THIS LOW TRACKS
NNE OVERNIGHT ALONG WITH ITS IMPRESSIVE PRES RISE/FALL COUPLET EXPECT
STRONG EAST SOUTHEAST WINDS OF 20-25 MPH WITH GUSTS TO 40 MPH ALONG
THE SOUTH COAST AND ISLANDS OVERNIGHT

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
LOW PRESSURE OVER EASTERN MASS/RI DURING THE MORNING WITH THE EXACT
PLACEMENT DEPENDING ON THE MODEL OF CHOICE. EITHER WAY...LINGERING
PRECIP ESPECIALLY ALONG THE NORTH SHORE OF MASS AND THE MERRIMACK
VALLEY...WITH PRECIP WINDING DOWN DURING THE MORNING.

ANOTHER SHORTWAVE TROF APPROACHES FROM THE WEST LATE IN THE DAY AND
CROSSES NEW ENGLAND FRIDAY NIGHT WITH COOLING TEMPS ALOFT. SO AFTER
AN AFTERNOON BREAK WE WILL BRING CHANCE POPS ACROSS DURING THE
EVENING AND NIGHT.

HIGH SURF ADVISORY FOR TONIGHT AND FRI AS SEAS ACROSS THE SOUTH
COASTAL OCEAN WATERS BUILD TO 10-15 KT. SEAS SLOWLY SUBSIDE FRI AS
LOW EXITS THE AREA...HOWEVER THE OCEAN WILL REMAIN ROUGH. THEREFORE
DANGEROUS SURF CONDITIONS ALONG THE SOUTH COAST TONIGHT AND FRI
ESPECIALLY FOR BEACHES WITH SOUTH OCEAN EXPOSURE.

TEMPERATURES ARE A BLEND OF MOS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY...SHORT WAVE RIDGING WILL ALLOW FOR GENERAL SUBSIDENCE ACROSS
THE REGION. INCREASING LOW LEVEL INSTABILITY ACROSS THE INTERIOR WILL
ALLOW FOR SOME CUMULUS DEVELOPMENT DURING THE AFTERNOON HOURS.
OTHERWISE EXPECT ABUNDANT SUNSHINE. A SOUTHWEST FLOW WILL PROVIDE
SEASONABLY WARM TEMPERATURES AND MODERATE HUMIDITY VALUES. H85 TEMPS
NEARING PLUS 15 CELSIUS SUPPORTS HIGHS IN THE MID 80S AWAY FROM THE
SOUTH COAST.

SATURDAY NIGHT...DRY AND MILD CONDITIONS EXPECTED...ALTHOUGH
LOW CLOUDS AND FOG PATCHES MAY DEVELOP LATE ALONG THE SOUTH COAST.

SUNDAY...A WEAK COLD FRONT APPROACHES FROM NEW YORK STATE LATE IN
THE DAY. LOW LEVEL INSTABILITY INCREASES PARTICULARLY ACROSS WESTERN
NEW ENGLAND DURING THE AFTERNOON. IN ADDITION TEMPERATURES BEGIN TO
COOL ALOFT IN NEW YORK STATE. HAVE MENTIONED CHANCE POPS ACROSS
WESTERN SECTIONS DURING THE AFTERNOON.

SUNDAY NIGHT THROUGH MONDAY...A WEAK COLD FRONT PUSHES THROUGH THE
AREA THEN DISSIPATES. HAVE MENTIONED THE CHANCE OF SHOWERS AND
THUNDERSTORMS WITH THE THETA-E RIDGE AXIS EXTENDING NORTH ACROSS
THE AREA.

TUESDAY THROUGH THURSDAY...GFS ENSEMBLES AND GLOBAL ENSEMBLES ARE
IN FAIRLY DECENT AGREEMENT AS THE WESTERN PERIPHERY OF A WESTERN
ATLANTIC UPPER LEVEL RIDGE ATTEMPTS TO EXTEND INTO SOUTHERN NEW
ENGLAND. MEANWHILE THE TROUGH AXIS WILL REMAIN JUST NORTHWEST OF
THE AREA. A SOUTHWEST FLOW WILL TRANSLATE INTO AN INCREASINGLY WARM
AND MORE HUMID AIRMASS ACROSS THE AREA...MORE TYPICAL OF LATE JULY
OR AUGUST. HAVE MENTIONED SLIGHT CHANCE POPS TUESDAY AND CHANCE POPS
WEDNESDAY AND THURSDAY WITH THE BEST CHANCE OF CONVECTION DURING
THE AFTERNOONS PARTICULARLY ACROSS INTERIOR SECTIONS. THE SPECIFIC
DETAILS REMAIN UNCERTAIN AT THIS TIME.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
THIS EVENING...QUITE A VARIETY OF FLIGHT CONDITIONS WITH IFR ALONG
THE EAST COAST FROM AN ONSHORE EAST FLOW...AND VFR IN WESTERN MASS
AND CONNECTICUT. MVFR CONDITIONS IN RAIN AND FOG WILL MOVE NORTH FROM
LONG ISLAND THIS EVENING FROM SOUTH TO NORTH.

TONIGHT...CONDITIONS WILL CONTINUE TO DETERIORATE WITH IFR LIKELY IN
SHOWERS AND FOG AFTER 11 PM. SCATTERED THUNDERSTORMS POSSIBLE
ESPECIALLY AFTER MIDNIGHT. A STRONG EAST WIND AT 2000-3000 FEET IS
EXPECTED TO MOVE ACROSS THE REGION WITH SPEEDS REACHING 50 KNOTS
OVER THE MASSACHUSETTS EAST COAST. WE WILL MENTION POTENTIAL FOR LOW
LEVEL WIND SHEAR AT BOS AND PVD ALONG WITH FMH-HYA-ACK.

FRIDAY...IFR CONDITIONS IN RAIN AND FOG DURING THE MORNING WILL
IMPROVE TO VFR DURING THE AFTERNOON.

FRIDAY NIGHT...MVFR IN CIGS AND SCATTERED SHOWERS. IFR POSSIBLE IN
AREAS OF FOG.

OUTLOOK /SATURDAY THROUGH TUESDAY/...
SATURDAY...VFR.

SATURDAY NIGHT...VFR. SCATTERED MVFR/IFR VSBYS IN PATCHY LOW CLOUDS
AND FOG PATCHES PARTICULARLY ALONG THE SOUTH COAST.

SUNDAY...VFR. SCATTERED MVFR/IFR VSBYS IN PATCHY LOW CLOUDS AND
FOG PATCHES. SCATTERED MVFR VSBYS AND CEILINGS IN AFTERNOON
SHRA/TSRA WESTERN TERMINALS.

MONDAY...MVFR IN SCATTERED SHOWERS...THUNDERSTORMS AND MORNING FOG
PATCHES.

TUESDAY...VFR EXCEPT MORNING IFR POSSIBLE ALONG THE SOUTH COAST IN FOG
PATCHES AND LOW CLOUDS. ISOLD SHRA/TSRA POSSIBLE.

&&

.MARINE...
TONIGHT...
AT 8 PM SURFACE LOW WAS EAST OF THE NJ COAST WITH BEST PRES FALLS
JUST SOUTH OF MONTAUK. THEREFORE EXPECTING SURFACE LOW TO TRACK OVER
THE CAPE AND ISLANDS...POSSIBLY AS FAR NORTHWEST AS BUZZARDS BAY-CAPE
COD BAY BY MORNING.

STRONG EAST-SOUTHEAST WILL ACCOMPANY THIS LOW WITH LOW END GALES /35
KT/ EXPECTED ACROSS THE SOUTH COASTAL WATERS FROM WATCH HILL RI EAST
TO NANTUCKET AND NORTH TO PROVINCETOWN. GOOD MODEL AGREEMENT ON GALES
FROM NAM AND GFS BUFKIT ALONG WITH NEW 15Z SREF PROBS OF SUSTAINED 25
KT.

ELSEWHERE SCA FOR 20-30 KT OF ESE WINDS. SEAS WILL BUILD SHARPLY
TONIGHT WITH SEAS PEAKING AROUND 10-15 KT BY MORNING IN THE DEEPER
WATERS SOUTH OF BLOCK ISLAND-MARTHAS VINEYARD AND NANTUCKET.

FRIDAY/FRIDAY NIGHT... LOW PRES MOVES FROM CAPE COD BAY EARLY FRI
INTO GULF OF MAINE BY AFTN THEN TO NOVA SCOTIA FRI NIGHT. THIS WILL
YIELD A WIND SHIFT TO THE W FRI AFTN ALONG WITH DIMINISH WIND SPEEDS.
VSBY WILL IMPROVE WITH THE WIND SHIFT. HOWEVER SEAS OVER THE OCEAN
WATERS WILL BE SLOWLY TO SUBSIDE.

OUTLOOK /SATURDAY THROUGH TUESDAY/...
SATURDAY...A LEFTOVER SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS
POSSIBLE EARLY WITH A MODERATE RISK OF RIP CURRENTS STILL POSSIBLE.

SUNDAY THROUGH TUESDAY...SOUTHWEST FLOW WILL PERSIST. A SMALL CRAFT
ADVISORY FOR SEAS MAY BE NECESSARY AS SEAS APPROACH 5 TO 6 FT ACROSS
THE OUTER WATERS. SOUTHWEST WINDS WILL AVERAGE 10 TO 20 KT. WIND
GUSTS COULD REACH 25 TO 30 KT NEAR SHORE...PARTICULARLY THE IMMEDIATE
SOUTH COAST EACH AFTERNOON.

&&

.HYDROLOGY...
FLOOD WATCH BEING POSTED FOR TONIGHT INTO FRIDAY MORNING FOR
SOUTHERN NEW ENGLAND ZONES...WITH EXCEPTION OF CAPE COD AND THE
ISLANDS WHERE THE SANDY SOILS CAN HANDLE MORE WATER.
HOWEVER...ADVISORIES FOR LOCAL DRAINAGE NOT OUT OF THE QUESTION
TONIGHT IN THAT AREA.

ANTECEDENT CONDITIONS INDICATE THAT WE ARE MORE VULNERABLE TO
FLOODING THAN USUAL FOR THIS TIME OF YEAR.  RIVERS/STREAMS ARE
RUNNING WELL ABOVE NORMAL. RIVERS TEND TO RUN LOWER DURING THE
SUMMER MONTHS...BUT WHAT WE HAVE RIGHT NOW IS MORE TYPICAL OF MAY.
SOIL MOISTURE IS WELL ABOVE NORMAL...AND PRECIPITATION DURING THE
PAST 7 DAYS HAS ALSO BEEN WELL ABOVE NORMAL.

GIVEN DYNAMICS AND VOLUME OF MOISTURE HEADED INTO THE AREA...LATEST
GFS/NAM/RGEM INDICATE POTENTIAL EXISTS FOR A LARGE SWATH OF 2 TO 4
INCHES OF RAIN IN SOUTHERN NEW ENGLAND...WITH LOCALIZED HIGHER
TOTALS. PRECIPITABLE WATER 1.5 TO OVER 2 INCHES...DEEP MOISTURE
PLUME FEEDING INTO THE AREA OFF THE ATLANTIC. TONIGHT NAM/GFS
INDICATE LLJ WITH THETA E RICH AIR FEEDING INTO THE AREA...WITH
POTENTIAL FOR STRONG DIVERGENCE ALOFT.

FFG VALUES APPROACHING 3 INCHES IN 3 HOURS AND 3.5 INCHES IN 6
HOURS...HIGHER CAPE AND ISLANDS.

NERFC DID A CONTINGENCY FORECAST FOR WIDESPREAD 3 TO 4 INCHES IN A
12 HOUR PERIOD...THESE HIGHER AMOUNTS WOULD PRODUCE MINOR FLOODING ON
SEVERAL TRIBUTARIES.  CURRENT FORECAST INDICATES MINOR FLOODING ON
PAWTUXET RIVER AT CRANSTON STARTING AROUND DAYBREAK FRI.

&&

.TIDES/COASTAL FLOODING...
WILL BE ISSUING A COASTAL FLOOD ADVISORY FOR MUCH OF THE COASTLINE
TONIGHT AS THE COMBINATION OF HIGH ASTRO TIDES/STORM SURGE UP TO 1
FT/PRES FALLS DURING HIGH TIDE/EAST-SOUTHEAST GALES PRODUCING MODEST
WAVE ACTION ON TOP OF THE SURGE WILL ALL SUPPORT A MODERATE TO HIGH
RISK OF MINOR COASTAL FLOODING ACROSS THE ENTIRE COASTLINE FROM
BUZZARDS BAY EAST AND NORTHWARD. PLEASE SEE OUR COASTAL FLOOD
ADVISORY PRODUCT FOR ADDITIONAL DETAILS.

&&

.CLIMATE...
JULY RAINFALL AS OF MIDNIGHT 7/23

BOS 3.57 ...
#10 FOR JULY IS 5.80 IN 1889.
#1 FOR JULY IS 11.69 INCHES IN 1921.

PVD 7.27 ... THIS IS #2 FOR JULY SO FAR.
#1 FOR JULY IS 8.08 IN 1976.
#10 FOR ANY MONTH IS 10.75 INCHES IN DECEMBER 1969.

BDL 5.48 ...
#10 FOR JULY IS 6.11 IN 1975.
#1 FOR JULY IS 11.24 INCHES IN 1938.

ORH 6.47 ... THIS IS #9 FOR JULY SO FAR.
#8 FOR JULY IS 6.50 IN 1996.
#1 FOR JULY IS 11.41 INCHES IN 1938.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR CTZ002>004.
MA...FLOOD WATCH THROUGH FRIDAY MORNING FOR MAZ002>016-026.
     HIGH SURF ADVISORY UNTIL 8 PM EDT FRIDAY FOR MAZ020-022>024.
     FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR MAZ017>021.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EDT FRIDAY FOR MAZ007-015-
     016-019.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EDT FRIDAY FOR MAZ020>024.
NH...FLOOD WATCH THROUGH FRIDAY MORNING FOR NHZ011-012-015.
RI...HIGH SURF ADVISORY UNTIL 8 PM EDT FRIDAY FOR RIZ006>008.
     FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR RIZ001>007.
MARINE...GALE WARNING UNTIL 10 AM EDT FRIDAY FOR ANZ232>235-237-254>256.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT FRIDAY FOR ANZ231-250-251.

&&

SYNOPSIS...WTB/STRAUSS
NEAR TERM...WTB/NOCERA
SHORT TERM...WTB
LONG TERM...STRAUSS
AVIATION...WTB/STRAUSS
MARINE...NOCERA/STRAUSS
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 23, 4:35 PM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
535 PM EDT THU JUL 23 2009

MAZ002>006-008>014-026-NHZ011-012-015-242145-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
535 PM EDT THU JUL 23 2009

...FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE PARTICULARLY SUNDAY IN WESTERN
NEW ENGLAND...MONDAY...WEDNESDAY AND THURSDAY. PATCHY DENSE FOG
POSSIBLE EACH NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ008-242145-
BLOCK ISLAND RI-
535 PM EDT THU JUL 23 2009

...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

SCATTERED THUNDERSTORMS ARE POSSIBLE PERHAPS SUNDAY...AGAIN MONDAY...
WEDNESDAY AND THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ019-242145-
EASTERN PLYMOUTH MA-
535 PM EDT THU JUL 23 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...MONDAY...WEDNESDAY
AND THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ017-018-RIZ001>005-242145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
535 PM EDT THU JUL 23 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE ESPECIALLY SUNDAY...MONDAY...
WEDNESDAY AND THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-015-016-242145-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
535 PM EDT THU JUL 23 2009

...FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH FRIDAY
MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE ESPECIALLY SUNDAY...MONDAY...
WEDNESDAY AND THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ006-007-242145-
WASHINGTON RI-NEWPORT RI-
535 PM EDT THU JUL 23 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...MONDAY...WEDNESDAY
AND THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-242145-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
535 PM EDT THU JUL 23 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM
EDT FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...MONDAY...WEDNESDAY
AND THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020-242145-
SOUTHERN BRISTOL MA-
535 PM EDT THU JUL 23 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM
EDT FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...MONDAY...WEDNESDAY
AND THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ021-242145-
SOUTHERN PLYMOUTH MA-
535 PM EDT THU JUL 23 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...MONDAY...WEDNESDAY
AND THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ232>235-237-254>256-242145-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
535 PM EDT THU JUL 23 2009

...GALE WARNING IN EFFECT UNTIL 10 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...WEDNESDAY AND
THURSDAY. PATCHY DENSE FOG POSSIBLE EACH NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-231-236-250-251-242145-
BOSTON HARBOR-CAPE COD BAY-NARRAGANSETT BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
535 PM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

FOG AND LOCALLY HEAVY RAIN WILL CREATE AREAS OF POOR VISIBILITY
TONIGHT AND FRIDAY MORNING. THERE WILL ALSO BE SCATTERED
THUNDERSTORMS. SOUTHEAST SWELL WILL INCREASE TONIGHT AS TROPICAL LOW
PRESSURE MOVES UP THE COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE MONDAY...WEDNESDAY AND THURSDAY. PATCHY DENSE
FOG POSSIBLE EACH NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 flood. Local standard time, as filed.

Strong Wind, Southern Bristol

When
July 23, 9:44 PM EST to July 24, 1:37 AM EST
Where
Southern Bristol forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Trees, power lines, and branches were downed by strong winds in Westport, Somerset, and Dartmouth.

Flood, Worcester

When
July 24, 5:17 AM EST to 10:30 AM EST
Where
Worcester County, Grafton to 0.74 mi E of Greendale
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.200, -71.680

Lincoln and Cambridge Streets in Worcester were flooded with one to two feet of water. The intersection of Ward Street and Route 122 in Millbury was flooded with one and a half feet of water. In Grafton, Hayes Pond overflowed onto East Road spilling water onto the road up to four inches in depth.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187914, 188292.